Minnesota, 2019

Flash Flood and Heavy Rain in Minnesota, July 1, 2019

July 1, 2019 · NWS MPX · 5 events in 2 counties and zones

Several rounds of heavy rainfall occurred across southwest Minnesota during the evening of June 30th, through the early morning of July 1st. Up to 7 inches of rain fell near Morton, Minnesota, where approximately 30 homes were impacted by small streams and runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several rounds of heavy rainfall occurred across southwest Minnesota during the evening of June 30th, through the early morning of July 1st. Up to 7 inches of rain fell near Morton, Minnesota, where approximately 30 homes were impacted by small streams and runoff. Three homes had 6-8 feet of water in their basements. Minnesota Highway 19 was closed east of Morton from 400 to 800 CST July 1st due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 30, 5:49 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 5:49 PM CST, 6 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Sun Jun 30 2019

The convective complex of showers and thunderstorms stabilized at
least the central/eastern portion of the forecast area, but will
be keeping a close eye on storms that develop over west/south
central MN this afternoon and evening given the high instability
that remains there.

Tonight we expect a more concentrated area of storms to move into
west/central MN from South Dakota, as a mid-level shortwave
intersects the quasi-stationary frontal boundary. The primary
threat will transition to heavy rain as strong low-level moisture
transport noses into the area and storms potentially train along
the boundary. Given precipitable water values and progged QPF, it
appears that a 2-4 inch band of rain is possible somewhere in
central MN. However, at this point do not have enough confidence
on where that would setup so have held off on a flash/flood watch
for now.

On Monday shower and thunderstorm chances will continue with the
stalled front over southern MN and continued ripples passing the
westerly mid-level flow regime. The threat for strong/severe
storms will still exist from southern MN into west central WI,
particularly with afternoon/evening destabilization in the warm
sector.

.LONG TERM...(Tuesday through Sunday)
Issued at 247 PM CDT Sun Jun 30 2019

Few changes were made in the long term forecast period. On
Tuesday, the front finally shifts south into Iowa as a weak cold
front pushes south from Canada. Shower and thunderstorms would be
more scattered in nature, but can't be ruled out given the
continued presence of weak mid-level impulses.

Wednesday through Friday could end up being active with showers
and thunderstorms, given progs of another frontal passage and
several shortwaves. Spatial/temporal confidence is low, however.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 649 PM CDT Sun Jun 30 2019

Clusters of showers and thunderstorms are ongoing across South
Dakota and northeastern Iowa. The activity to the west will build
eastward this evening and overnight, setting up the risk for
heavy rainfall and thunderstorm redevelopment for all the TAF
sites, but especially near RWF-MSP-RNH-EAU. A break is expected
later Monday morning, but additional storms will develop again
Monday afternoon.

KMSP...Not much to be concerned about this evening, but overnight
the thunder threat will increase near or after 08Z. Should see a
break for most of Monday, but storms may return by mid afternoon.

/OUTLOOK FOR KMSP/
Tue-Thu...VFR. Chc MVFR/TSRA. Winds LGT and VRB.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 30, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Sun Jun 30 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
413 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms. Damaging winds
will be the main hazard. In addition, some thunderstorms may
produce heavy rain which could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected for much of next week with
some severe weather possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Local storm report, Jun 30, 8:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ECHO                    44.62N 95.42W
06/30/2019  M0.88 INCH       YELLOW MEDICINE    MN   AMATEUR RADIO

&&

BORGHOFF
Special weather statement, Jun 30, 9:17 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1017 PM CDT Sun Jun 30 2019

MNZ064-065-073-010400-
Yellow Medicine-Renville-Redwood-
1017 PM CDT Sun Jun 30 2019

...A LINE OF STORMS WILL AFFECT REDWOOD...SOUTHEASTERN YELLOW
MEDICINE AND CENTRAL RENVILLE COUNTIES...

At 1017 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sacred Heart to 8 miles southeast of
Cottonwood to 8 miles southeast of Marshall. Movement was east at 30
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Redwood Falls, Olivia, Renville, Bird Island, Lamberton, Wabasso,
Sacred Heart, Wood Lake, Echo, Danube, Belview and Vesta.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4479 9545 4486 9479 4422 9527 4426 9560
      4454 9560 4457 9561
TIME...MOT...LOC 0317Z 269DEG 28KT 4474 9541 4452 9557 4434 9570

BORGHOFF
Local storm report, Jun 30, 9:45 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     2 WNW OLIVIA            44.78N 95.03W
06/30/2019  M53 MPH          RENVILLE           MN   AWOS

            AWOS STATION KOVL OLIVIA AP.

&&

BORGHOFF
Local storm report, Jun 30, 9:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     1 SSE NORTH REDWOOD     44.55N 95.08W
06/30/2019  M78 MPH          REDWOOD            MN   ASOS

            ASOS STATION KRWF REDWOOD FALLS AP.

&&

BORGHOFF
Local storm report, Jun 30, 11:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     6 E MIESVILLE           44.60N 92.70W
07/01/2019  M47 MPH          GOODHUE            MN   MESONET

            MESONET STATION MN047 RED WING 4W.

&&

BORGHOFF
Special weather statement, Jun 30, 11:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1222 AM CDT Mon Jul 1 2019

MNZ062-063-070-076>078-084-085-WIZ023-024-010600-
Steele-Washington-Le
Sueur-Waseca-Dakota-Rice-Goodhue-Ramsey-Pierce-St. Croix-
1222 AM CDT Mon Jul 1 2019

...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHEASTERN LE SUEUR...
NORTHERN STEELE...WESTERN GOODHUE...RICE...NORTHERN WASECA...
WASHINGTON...RAMSEY...WESTERN PIERCE AND WESTERN ST. CROIX
COUNTIES...

At 1222 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Minneapolis to near Apple Valley to
near Farmington to near Janesville. Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Lakeville, Apple Valley, Roseville, Rosemount and New Brighton
  around 1225 AM CDT.
  St. Paul, South St. Paul, West St. Paul, Vadnais Heights and
  Mendota Heights around 1230 AM CDT.
  Maplewood, Oakdale, White Bear Lake and Morristown around 1235 AM
  CDT.
  Woodbury, Hastings and Mahtomedi around 1240 AM CDT.
  Stillwater, Lake Elmo, Prescott, Bayport and Afton around 1245 AM
  CDT.
  Owatonna, Hudson, North Hudson and Welch around 1250 AM CDT.
  Red Wing and Somerset around 1255 AM CDT.
  New Richmond, Ellsworth, Kenyon and Roberts around 100 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4405 9377 4455 9334 4455 9328 4480 9328
      4488 9318 4508 9322 4517 9254 4475 9244
      4465 9245 4420 9287 4419 9305 4403 9305
TIME...MOT...LOC 0522Z 266DEG 46KT 4500 9324 4472 9317 4463 9318 4412
9365

BORGHOFF

The radar

The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Redwood

When
July 1, 12:00 AM CST to 6:00 AM CST
Where
Redwood County, Belview
Reported by
CoCoRaHS
Coordinates
44.600, -95.330

There was a measured rainfall report of 3.44 inches near Belview.

Heavy Rain, Redwood

When
July 1, 12:00 AM CST to 6:00 AM CST
Where
Redwood County, 0.98 mi W of Redwood Falls Arpt
Reported by
COOP Observer
Coordinates
44.550, -95.100

There was a measured rainfall report of 5.15 inches near Redwood Falls.

Heavy Rain, Renville

When
July 1, 12:00 AM CST to 6:00 AM CST
Where
Renville County, 7.06 mi SSE of Bird Island
Reported by
COOP Observer
Coordinates
44.670, -94.850

There was a measured rainfall report of 4.14 inches south of Bird Island.

Heavy Rain, Renville

When
July 1, 12:00 AM CST to 6:00 AM CST
Where
Renville County, 3.26 mi WNW of Bechyn
Reported by
CoCoRaHS
Coordinates
44.670, -95.140

There was a measured rainfall report of 3.15 inches near Bechyn.

Flash Flood, Renville

When
July 1, 4:00 AM CST to 8:00 AM CST
Where
Renville County, 0.35 mi S of Morton to 2.59 mi W of Morton
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
44.545, -94.980

There was an unconfirmed report of 7 inches of rainfall around the Morton area. There were also measured rainfall amounts of 3 to 6 inches around the area. Due to the extreme rainfall amounts, and the impact of the area, approximately 30 homes were flooded from local small streams and runoff. Three homes had 6-8 feet of water in their basements, and Minnesota Highway 19 was closed east of Morton due to a mudslide.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833833, 833834, 833835, 833836, 833837.